MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON CR X3 TIBIAL INSERT; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO

STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON CR X3 TIBIAL INSERT; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Catalog Number 5530-G-513
Medical Device Problem Code Naturally Worn (2988)
Health Effect - Clinical Code Injury (2348)
Date of Event 11/20/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If additional information is received, it will be provided in a supplemental report upon completion of the investigation.A review of the device history records indicates that the reported devices were manufactured and accepted into final stock with no reported discrepancies.The complaint history review indicated that there were no similar events for the reported lot.
 
Event or Problem Description
Knee revision due to poly wear.
 
Additional Manufacturer Narrative
An event regarding wear involving a triathlon insert was reported.The event was confirmed through material analysis of the returned device.Method & results: product evaluation and results: visual inspection was performed as part of the material analysis report (mar), dated (b)(6) 2019 which indicated: damage was observed on the articulating condyles on the insert, consistent with contact against the femoral component.Damage consistent with the explantation process was also observed on the insert.Backside impression markings were observed on the distal surface of the insert, consistent with contact against the baseplate.Delamination, burnishing, scratching and third-body indentations were observed on the articulating condyles.These are common damage modes of uhmwpe.Additionally, the posterior end of the medial condyle on the insert displayed damage consistent with loading from the femoral component condyle.A material analysis has been performed.The report concluded: delamination, burnishing, scratching and third-body indentations were observed on the articulating condyles.These are common damage modes of uhmwpe.The posterior end of the medial condyle on the insert displayed damage consistent with loading from the femoral component condyle.Based on the given information, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined.Clinician review: a review of the provided medical records by a clinical consultant indicated: x-ray printouts include a series dated (b)(6) 2015 are an ap, lateral and patellar view of the right knee demonstrating an uncemented right total knee arthroplasty with no patellar replacement and components in nominal position.Also on the same date, one ap, three laterals and one patellar view of the left knee demonstrates an uncemented left total knee arthroplasty with posterior subluxation of the femoral component noted on the lateral x-rays.A diminished medial joint space is noted on the ap x-ray.There are no x-rays or clinical follow-up between the primary and revision surgery.It is likely the failure to nominally balance the soft tissues at the primary cr total knee arthroplasty surgery resulted in cyclic loading to the posteromedial tibial insert, ultimately leading to fatigue fracture.Product history review: indicated all devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: there are no x-rays or clinical follow-up between the primary and revision surgery.It is likely the failure to nominally balance the soft tissues at the primary cr total knee arthroplasty surgery resulted in cyclic loading to the posteromedial tibial insert, ultimately leading to fatigue fracture.No further investigation is required at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
Knee revision due to poly wear.

Brand Name
TRIATHLON CR X3 TIBIAL INSERT
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key8187454
Report Number0002249697-2018-04098
Device Sequence Number1458831
Product Code MBH
UDI-Device Identifier07613327050554
UDI-Public07613327050554
Combination Product (Y/N)N
Initial Reporter CountrySE
PMA/510(K) Number
K141056
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Device Explanted Year2018
Reporter Type Manufacturer
Report Source foreign
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/22/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/30/2018
Device Catalogue Number5530-G-513
Device Lot NumberMMREHR
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/10/2018
Initial Date Received by Manufacturer 11/27/2018
Supplement Date Received by Manufacturer02/22/2019
Initial Report FDA Received Date12/20/2018
Supplement Report FDA Received Date03/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age72 YR
Patient Weight46